Texas, 2013

Flash Flooding and Hail in Texas, May 9 to 10, 2013

May 9 to 10, 2013 · NWS LCH · 6 events in 3 counties and zones

A north to northwest flow with multiple short waves traveling across the area kicked off severe weather in Southeast Texas. High winds, hail, and heavy rain was reported during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A north to northwest flow with multiple short waves traveling across the area kicked off severe weather in Southeast Texas. High winds, hail, and heavy rain was reported during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 9, 9:24 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 9, 9:24 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1024 PM CDT THU MAY 9 2013

.UPDATE...NEW SEVERE THUNDERSTORM WATCH OUT FOR THE AREA
PRIMARILY ALONG AND NORTH OF I-10. WATCH IN EFFECT UNTIL 4 AM.
DID REISSUE WCN WHICH ORIGINALLY INCLUDED LOWER ST MARTIN. DESPITE
RATHER VIGOROUS LOOKING THUNDERSTORMS ON RADAR...ACTIVITY HAS BEEN
RELATIVELY WELL BEHAVED. HEAVY RAINS AND EXTREME AMOUNTS OF CLOUD
TO GROUND LIGHTNING HAVE BEEN THE RULE.

CONTINUE TO ANTICIPATE ONGOING CONVECTION TO BUILD FURTHER
SOUTH OVER THE NEXT FEW HOURS. CURRENT POPS LOOK GOOD AT THIS
TIME. NO UPDATE COMING.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 411 PM CDT THU MAY 9 2013/

DISCUSSION...CAPPING HAS HELD ACROSS THE FORECAST AREA AND NO
MORE THAN A FEW LIGHT SHOWERS OR SPRINKLES CURRENTLY ACROSS THE
FORECAST AREA. MAIN CONVECTIVE ACTIVITY IS NOW OVER CENTRAL TEXAS
IN THE FORM OF A BROKEN LINE OF SHOWERS AND STRONG THUNDERSTORMS
MOVING RAPIDLY EAST. A SEVERE THUNDERSTORM WATCH IS IN PLACE FOR
THIS AREA...AND MAY BE SEEING ANOTHER WATCH FURTHER EAST THAT MAY
IMPACT THE WESTERN PORTION OF THE AREA. OTHERWISE...

MID-TEXAS ACTIVITY ASSOCIATED WITH A WELL DEFINED SHORTWAVE TROF.
CONVECTION CURRENTLY ALIGNED ALONG A ZONE OF LOW LEVEL CONVERGENCE
MOVING ALONG WITH AFOREMENTIONED FEATURE. LATEST HIGH-RES
MODELS...BACKED UP BY MOST OF THE GLOBAL MODELS...SUGGESTING
CONVECTION TO BE MAINTAINED THROUGH THE OVERNIGHT HOURS AS IT
TRACKS EAST...WHILE CONTINUING A SOUTHWARD DEVELOPMENT. THUS
HAVE BUMPED UP POPS FOR THE ENTIRE AREA TO 70 PERCENT. SPC CURRENTLY
CARRYING THE AREA UNDER A SLIGHT RISK OF SEVERE...AND HAS JUST NOW
ISSUED A SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST LOUISIANA
AND SOUTHEAST TEXAS. DAMAGING HAIL AND WINDS WILL BE TH PRIMARY
THREAT BUT CANNOT TOTALLY RULE OUT AN ISOLATED TORNADO.

SOMEWHAT MORE CHALLENGING FOR FRIDAYS FORECAST. AT THIS TIME WILL
CARRY CHANCE POPS FOR THE MORNING HOURS IN THE WAKE OF THE THIS
INITIAL SHORTWAVE ENERGY. BUMPED RAIN CHANCES BACK UP TO LIKELY
THROUGH THE AFTERNOON HOURS WITH SHORTWAVE ENERGY CONTINUING TO
MIGRATE ACROSS THE AREA DURING MAX HEATING AND DESTABILIZATION.
RAIN CHANCES THEN CONTINUE INTO SATURDAY WITH APPROACH OF NORTHERN
STREAM TROF ALONG WITH AN ASSOCIATED COLD FRONT. SPC CONTINUES THE
AREA UNDER A SLIGHT RISK FOR FRIDAY.

SOMEWHAT COOLER AND MUCH DRIER AIR WILL THEN BECOME REESTABLISHED
OVER THE AREA THROUGH THE FIRST HALF OF THE NEW WEEK. NEXT RAIN
CHANCE ARRIVES THURSDAY.

MARINE...SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED THROUGH
THE REMAINDER OF THE WEEK AS A SERIES OF DISTURBANCES ALOFT
MOVE ACROSS THE REGION. A COLD FRONT WILL ADVANCE ACROSS THE
NORTHWEST GULF SATURDAY...BRINGING A GRADUAL END TO RAINS WHILE WINDS
RETURN TO NORTHERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  69  81  68  76  65 /  70  70  50  50  20
KBPT  70  78  67  77  65 /  70  70  50  50  20
KAEX  68  82  65  76  61 /  70  70  50  40  20
KLFT  70  81  67  78  65 /  70  70  50  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 9, 4:23 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 PM CDT THU MAY 9 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
102230-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
523 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORMS WATCH IS IN EFFECT FOR THE SOUTHEAST TEXAS
AND PARTS OF SOUTHWEST LOUISIANA UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS LIKELY THROUGH THE END OF THE WORK WEEK
...AS TRAVELING DISTURBANCES ALOFT CONTINUE TO IMPACT THE REGION.
A COLD FRONT WILL TRAVEL SOUTH AND EAST THROUGH THE FORECAST AREA
ON SATURDAY...WITH RAIN COMING TO AN END ON SUNDAY. T

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-102230-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
523 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE COASTAL
WATERS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL ENTER THE WESTERN
COASTAL SEGMENT BY EARLY MORNING SATURDAY...TRAVELING THROUGH THE
REMAINDER OF THE COASTAL WATERS BY MIDMORNING SATURDAY. RAIN WILL
BE COMING TO AN END WITH PASSAGE OF COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 6:18 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
718 PM CDT THU MAY 9 2013

TXZ180-259-100115-
NORTHERN JASPER TX-TYLER TX-
718 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND TYLER COUNTIES UNTIL
815 PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 18 MILES NORTH OF CHESTER TO 38
MILES SOUTHWEST OF CHESTER...MOVING EAST AT 30 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  ROCKLAND AND COLMESNEIL BY 810 PM...
  WOODVILLE BY 815 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3106 9457 3104 9445 3109 9421 3056 9452
      3056 9456 3101 9467

JT
Special weather statement, May 9, 7:39 PM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
839 PM CDT THU MAY 9 2013

LAZ030-TXZ180-259-260-100245-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-BEAUREGARD LA-
839 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD PARISH UNTIL
945 PM CDT...

AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF EBENEZER TO
15 MILES SOUTHWEST OF CALL...MOVING EAST AT 25 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  MT. UNION AND MAGNOLIA SPRINGS BY 850 PM...
  KIRBYVILLE AND JASPER BY 905 PM...
  BROWNDELL AND ROGANVILLE BY 910 PM...
  TROUT CREEK BY 915 PM...
  OLD SALEM AND HARRISBURG BY 920 PM...
  JAMESTOWN BY 925 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3053 9361 3052 9410 3108 9427 3112 9405
      3114 9404 3116 9395 3117 9381
Special weather statement, May 9, 8:49 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
949 PM CDT THU MAY 9 2013

LAZ027-030-031-TXZ260-100345-
NORTHERN NEWTON TX-BEAUREGARD LA-ALLEN LA-VERNON LA-
949 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR BEAUREGARD...ALLEN AND VERNON PARISHES UNTIL
1045 PM CDT...

AT 948 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 15 MILES WEST OF LEESVILLE TO 17
MILES SOUTHWEST OF MERRYVILLE...MOVING EAST AT 35 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BIVENS AND BURR FERRY BY 955 PM...
  JUNCTION BY 1000 PM...
  SINGER AND NEW LLANO BY 1015 PM...
  ROSEPINE AND DE RIDDER BY 1020 PM...
  TULLA AND FORT POLK BY 1025 PM...
  LONGVILLE BY 1030 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM FRIDAY MORNING
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3121 9296 3056 9309 3054 9371 3120 9355
Special weather statement, May 9, 9:11 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1011 PM CDT THU MAY 9 2013

LAZ027-030-TXZ180-201-259>262-100415-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
BEAUREGARD LA-VERNON LA-SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
1011 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON AND
TYLER COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND
VERNON PARISHES UNTIL 1115 PM CDT...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
BROKEN LINES OF STRONG THUNDERSTORM...MOVING EAST AT 40 MPH...THROUGH
THE AREA

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  TOWN BLUFF...
  SPURGER AND FRED...
  BROWNDELL...
  MAGNOLIA SPRINGS AND JASPER...
  HARRISBURG AND MT. UNION...
  ROGANVILLE...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM FRIDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3106 9436 3112 9405 3114 9404 3117 9390
      3118 9363 3117 9358 3122 9355 3123 9349
      3051 9370 3051 9451
Special weather statement, May 9, 9:53 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1053 PM CDT THU MAY 9 2013

LAZ027-028-030-031-TXZ260-262-100445-
NORTHERN NEWTON TX-RAPIDES LA-BEAUREGARD LA-ALLEN LA-VERNON LA-
SOUTHERN NEWTON TX-
1053 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR RAPIDES...BEAUREGARD...ALLEN AND VERNON PARISHES
UNTIL 1145 PM CDT...

AT 1050 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
BROKEN LINES OF STRONG THUNDERSTORMS...MOVING EAST AT 35 MPH ACROSS
THE AREA.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM FRIDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3138 9274 3053 9288 3051 9373 3129 9350
      3128 9345 3129 9344
Local storm report, May 9, 10:50 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1150 PM CDT THU MAY 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             5 NW SINGER             30.71N 93.47W
05/09/2013  E1.00 INCH       BEAUREGARD         LA   LAW ENFORCEMENT

&&

MMARCOTT

The radar

The Lake Charles radar (KLCH), 52 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 flash flood. Local standard time, as filed.

Hail, Orange

When
May 9, 11:01 PM CST
Where
Orange County, 1.79 mi W of Orange
Measured
0.88 in hail
Reported by
Public
Coordinates
30.100, -93.760

Nickel sized hail was reported with a passing storm.

Hail, Orange

When
May 9, 11:45 PM CST
Where
Orange County, 1.79 mi W of Orange
Measured
1 in hail
Reported by
Public
Coordinates
30.100, -93.760

Quarter sized hail was reported in Orange with a passing storm.

Flash Flood, Jefferson

When
May 10, 4:00 AM CST to 2:00 PM CST
Where
Jefferson County, 1.03 mi S of Gillburg to 8.2 mi ENE of Port Neches
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.115, -94.169

Multiple rounds of heavy rainfall caused saturated ground that gave way to flash flooding. Streets and cars were flooded in the north end of Beaumont.

Hail, Jefferson

When
May 10, 9:10 AM CST
Where
Jefferson County, 1.51 mi NNW of China
Measured
0.75 in hail
Reported by
Public
Coordinates
30.050, -94.340

Penny sized hail was reported near China via facebook.

Flash Flood, Hardin

When
May 10, 1:00 PM CST to 3:00 PM CST
Where
Hardin County, 1.2 mi N of Ariola to 25.87 mi S of Loeb
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
30.267, -94.224

Multiple rounds of heavy rainfall caused saturated ground that gave way to flash flooding. A neighborhood flooded in Lumberton with 2 homes taking on water.

Flash Flood, Orange

When
May 10, 2:13 PM CST to 3:00 PM CST
Where
Orange County, 1.55 mi S of Kilowatt to 0.73 mi WNW of Pine Forest
Cause
Heavy Rain
Reported by
Public
Coordinates
30.048, -93.773

Multiple rounds of heavy rainfall caused saturated ground that gave way to flash flooding. Several roads were flooded and closed around Bridge City and Vidor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451409, 451410, 451404, 451411, 451407, 451408.